Try it
Pediatrics · Paediatric emergencies: salicylate poisoning
Sample itemA 3-year-old ingested several tablets of her grandmother's aspirin. She has vomiting, tinnitus, fever and rapid deep breathing. Which blood gas pattern is typical?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Respiratory alkalosis plus anion gap acidosis
Salicylates stimulate the respiratory centre, causing early respiratory alkalosis, and uncouple oxidative phosphorylation, causing high anion gap metabolic acidosis from lactate and ketones. Young children often present with acidosis dominant. Treatment is activated charcoal, intravenous sodium bicarbonate to alkalinise the urine, and dialysis in severe cases.
Option by option
A. Respiratory alkalosis plus anion gap acidosis (correct)
Correct. A mixed respiratory alkalosis with high anion gap acidosis is characteristic.
B. Pure metabolic alkalosis
Metabolic alkalosis does not occur in this poisoning.
C. Normal anion gap metabolic acidosis
The acidosis from uncoupling and lactate increases the anion gap, so it is not a normal anion gap acidosis.
D. Pure respiratory acidosis
Respiratory depression is not an early feature, and acidosis would not be purely respiratory.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pediatrics questions
- Congenital heart diseaseWhich is the most common cyanotic congenital heart disease presenting beyond the neonata…
- NutritionWhich feature most clearly distinguishes kwashiorkor from marasmus?
- NeonatologyA newborn becomes visibly jaundiced in the first 24 hours of life. What is the most like…
- Diarrhoeal diseasesA child with diarrhoea has 'some dehydration'. What is the recommended initial management?